Thunderstorm Wind, Henrico
- When
- April 6, 8:36 AM EST
- Where
- Henrico County, 0.88 mi NE of Varina Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.460, -77.340
Trees were downed near Dorey Park.
Scattered severe thunderstorms in advance of strong low pressure and its associated cold front produced damaging winds and two tornadoes across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of strong low pressure and its associated cold front produced damaging winds and two tornadoes across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 6, 8:26 AM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service WAKEFIELD VA
926 AM EDT Thu Apr 6 2017
.SYNOPSIS...
Strong low pressure will move from northern Ohio into western
New York today, while a secondary low will lift from western
Virginia into northern Pennsylvania. This system will bring
strong to severe thunderstorms to the local area this morning
into early this afternoon. These lows will pull a strong cold
front across the region and off the coast later this morning
into this afternoon. Deep low pressure pulls slowly away to the
northeast with high pressure building into the Mid Atlantic
States later tonight into Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado Watch 132 is in effect until 1 pm today for the entire area except for the Eastern Shore...
Latest GOES water vapor imagery depicts the potent upper level
trough digging over the Deep South, with a potent vorticity
maxima lifting northeast over the Carolinas. Water vapor also
depicts a plume of moisture spreading into the Mid-Atlantic
region, thanks to strong moisture flow and a 50-60 kt low level
jet. Also visible, and noteworthy, is an elevated mixed layer
that will track into the region mid morning, sharpening mid
level lapse rates and resulting in further destabilization.
Latest surface analysis indicates pressure falls over the
northwest Piedmont ahead of the advancing strong cold front.
KAKQ VAD wind profile beginning to show indicates of the
developing meso-low with winds backing to the southeast in the
lowest levels. The warm front has now located over the far
northern local area, roughly from Salisbury, MD to
Fredericksburg.
Current radar trends depict a line of elevated convection
developing along the advancing cold front ahead of the strongest
height falls over the VA and NC Piedmont. The impressive
forcing for ascent will overspread the area by mid morning,
resulting in rapid surface cyclogenesis over the northwest
Piedmont between 14-15Z. As shear increases and the EML reaches
the area, expect additional development and better organization
of the line. Based on trends and latest hi-res guidance, expect
showers/thunderstorms to push into central Virginia between
8-10am, quickly racing across the region at 50+ knots through
late morning. Damaging winds and large hail are the main
threats. Latest hi-res updraft helicity is maximized nearest the
developing surface low across central to eastern Virginia,
which combined with 0-3km EHI greater than 1, indicates the
largest tornado threat has shifted slightly north and east
compared to previous thinking. This highlights central to
eastern Virginia for potential tornadoes. However, widespread
damaging winds are still possible over the entire area. Shear
values also indicate broken line segments with embedded
tornadoes in the broken lines. Theta-e rich air mass will favor
heavy rainfall, but the fast storm motion will limit overall
flooding potential. However, some minor flooding is possible
where a comma head might develop near the triple point.
The Eastern Shore has been left out of the initial tornado
watch this morning based on later timing around late morning to
early afternoon. Will continue to monitor trends and guidance
and coordinate with SPC for a future watch for that region.
The shortwave and cold front quickly push offshore early this
aftn, as a dry slot overspreads the region. The surface low
continues to deepen, lifting northward into the Northeast this
evening. The cold pool aloft and lingering mid level moisture
will result in instability driven showers and an isolated
thunderstorm during this aftn. Otherwise, southwest winds
increase to 15-25 mph with gusts of 25 to 35 mph (strongest near
the coast). Highs today in the upper 60s to lower 70s.
Again, the timing of the severe weather is a few hours later
than previously expected, but the same hazards are still
anticipated across the region this morning into early afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Secondary cold front pushes out to sea tonight, resulting in
cooler temps and partly cloudy conditions. Lows in the lower to
mid 40s. Broad cyclonic flow remains over the region Fri, as
another disturbance rounds the upper low over the Northeast.
Have slight chance POPs acrs the northeast local area for light
precip. Sky averages mostly cloudy north to partly cloudy
south. Highs Fri only ranging fm the mid 50s to near 60. High
pressure builds into and over the region for Fri night thru Sat.
Lows Fri night in the mid 30s to arnd 40, and highs on Sat in
the upper 50s to mid 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Strong sfc hi pres over the SE states Sat night slides off the
SE coast Sun, allowing winds to bcm sly Sun aftn with temps
rising into the mid 60s to near 70F. S/SW winds increase Mon
under strong WAA, with temps climbing into the mid/upr 70s most
areas. Dry also for Tue with south flow ahead of the next
approaching cold front...highs again mainly in the mid/upr 70s
to near 80F.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Early this morning, one low pressure was cntrd over wrn OH, with
a cold front extending fm the low thru ern KY/TN. This low will
lift ENE twd the ern Great Lakes and into wrn PA thru this
morning, while a secondary low forms over wrn VA and moves into
nrn MD. These two lows will then combine into one strong low
over PA/NY this aftn/evening, while pulling a cold front thru
the Delmarva and off the coast.
Expect mainly VFR/MVFR conditions into early this aftn, with
only isolted IFR cigs early this morning before main line of
showers/tstms moves thru the region later this morning into
early this aftn. Some tstms will likely be severe between 7 am
and 1 pm today. Gusts to over 50 knots will be possible in
tstms at the TAF sites. Gusty SW winds to around 30-35 knots
will occur this aftn. There will be partial clearing, but there
will be a lingering chc for showers and an isolated tstm thru
early this evening.
OUTLOOK...Deep low pressure pulls slowly to the northeast with high
pressure building into the Mid Atlc States tonight into Sun. The
high will then move off the coast Sun aftn with dry weather and
mainly VFR conditions continuing thru Mon.
&&
.MARINE...
A complex weather system will affect the area over the next few days
with strong SCA's expected over all the waters. Will start all
headlines and adjust the ending times (through Friday night) with
this forecast package. Although can not rule out a few gusts to 35
KTS, held off on any gales thinking that any wind gusts over 35 kts
will be more convective in nature and handled with individual SMW's
rather than blanketing the entire area with gales. Thus, capped
gusts at 33 KTS for now. Seas up to 7-8 ft out 20 nm with waves over
the Bay up to 4 to 5 ft. S winds this morng will shift to SW this
aftn as low pres races off to the N/NE. Strong to severe tstms are
psbl until early afternoon with this system.
Winds become west at 20-30 kt Fri before winds start to decrease Fri
night/Sat. Improving marine conditions over the weekend as broad sfc
high pres builds south of the area.
&&
.TIDES/COASTAL FLOODING...
A coastal flood advsry has been issued for the Bay side of the
Lwr MD Eastern Shore with levels, at least at Bishops Head,
expected to reach minor flood thresholds with the high tide
cycle midday today.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ021>023.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...SAM/TMG
NEAR TERM...SAM
SHORT TERM...SAM/TMG
LONG TERM...MAS
AVIATION...TMG
MARINE...MPR
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service WAKEFIELD VA 911 AM EDT Thu Apr 6 2017 NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093- 095>098-509>525-071315- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 911 AM EDT Thu Apr 6 2017 ...TORNADO WATCH 132 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Behind the cold front, west to southwest winds will increase to 20 to 30 mph with gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ024-025-VAZ099-100-071315- Inland Worcester-Maryland Beaches-Accomack-Northampton- 911 AM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Strong to locally severe thunderstorms are expected later this morning into early this afternoon. The main threats will be damaging winds, large hail, and isolated tornadoes. The most likely timeframe will be from 10 am through 2 pm. Behind the cold front, west to southwest winds will increase to 20 to 30 mph with gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>023-071315- Dorchester-Wicomico-Somerset- 911 AM EDT Thu Apr 6 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Strong to locally severe thunderstorms are expected later this morning into early this afternoon. The main threats will be damaging winds, large hail, and isolated tornadoes. The most likely timeframe will be from 10 am through 2 pm. Behind the cold front, west to southwest winds will increase to 20 to 30 mph with gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
759 AM EDT THU APR 6 2017
VAZ065-079-061300-
Mecklenburg-Brunswick-
759 AM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG AND
SOUTHERN BRUNSWICK COUNTIES...
At 758 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Virgilina to near Oxford to near
Kittrell. Movement was northeast at 70 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
South Hill, Chase City, Brodnax, Brunswick, Clarksville, La Crosse,
Boydton, Buffalo Springs, Gasburg, Ebony, Nelson, Spanish Grove,
Beechwood, Bowens Corner, Finchley, Forksville, Rogers Corner,
Bracey, Eppes Fork and Baskerville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3658 7872 3662 7871 3669 7867 3669 7865
3664 7856 3670 7865 3682 7854 3677 7804
3671 7774 3654 7790 3654 7873 3656 7874
TIME...MOT...LOC 1158Z 222DEG 59KT 3652 7870 3636 7859 3622 7854
05Special Weather Statement
National Weather Service Wakefield VA
818 AM EDT THU APR 6 2017
VAZ060-061-068-061300-
Amelia-Cumberland-Prince Edward-
818 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND...PRINCE
EDWARD AND NORTHWESTERN AMELIA COUNTIES...
At 812 AM EDT, a strong thunderstorm was located near Abilene, or
near Charlotte Court House, moving northeast at 65 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
This storm will be near...
Darlington Heights around 820 AM EDT.
Hampden Sydney, Hampden Sydney College and Prospect around 825 AM
EDT.
Farmville, Longwood University and Rice around 830 AM EDT.
Guinea Mills around 840 AM EDT.
Cumberland around 845 AM EDT.
Other locations impacted by this storm include Raines Tavern, Briery
Creek Lake, Tuggle, Angola, Briery, Allens Mill, McRae, Hawk,
Kingsville and Reeds.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3737 7857 3735 7856 3735 7853 3733 7851
3734 7847 3753 7832 3746 7813 3745 7812
3745 7809 3709 7840 3708 7845 3709 7848
3714 7852 3715 7855 3714 7858 3718 7864
3720 7865
TIME...MOT...LOC 1212Z 206DEG 55KT 3708 7856
MRDSpecial Weather Statement National Weather Service Wakefield VA 837 AM EDT THU APR 6 2017 VAZ065>067-079-080-061315- Mecklenburg-Lunenburg-Nottoway-Dinwiddie-Brunswick- 837 AM EDT THU APR 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG... EASTERN LUNENBURG...CENTRAL NOTTOWAY...WEST CENTRAL DINWIDDIE AND NORTHWESTERN BRUNSWICK COUNTIES... At 836 AM EDT, a strong thunderstorm was located near South Hill, moving northeast at 70 mph. Wind gusts in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Hill, Blackstone, Kenbridge, Brodnax, Nottoway, Alberta, Wilsons, Fort Pickett, Spainville, Dundas, Bacons Fork, North Wellville, Cochran, Irby, Wilburn, Gills Corner, Murdocks, Forkland, Meredithville and Darvills. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs...small or weakened trees...and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. LAT...LON 3670 7804 3681 7832 3723 7806 3711 7762 TIME...MOT...LOC 1236Z 214DEG 60KT 3682 7807 05
Special Weather Statement
National Weather Service Wakefield VA
904 AM EDT THU APR 6 2017
VAZ064-511-512-517-519-061345-
Eastern Hanover-Western King and Queen-Western Hanover-Western King
William-Caroline-
904 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
CENTRAL CAROLINE...NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER
COUNTIES...
At 903 AM EDT, a strong thunderstorm was located near Hanover, or
near Ashland, moving northeast at 55 mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.
Locations impacted include...
Ashland, Bowling Green, Randolph Macon College, Milford,
Mechanicsville, Hanover, Newtown, Dawn, Kings Dominion, Mangohick,
Fort A.p. Hill, Glen Allen, Gum Tree, Elmont, Penola, Atlee, Ashcake,
Duane Fork, Sparta and Hanover Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3806 7715 3804 7712 3802 7713 3801 7709
3797 7707 3763 7741 3768 7745 3768 7748
3770 7749 3770 7752 3768 7755 3769 7758
3815 7736
TIME...MOT...LOC 1303Z 206DEG 49KT 3772 7740
MRDSpecial Weather Statement
National Weather Service Wakefield VA
904 AM EDT THU APR 6 2017
VAZ068-080-513>516-061345-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Dinwiddie-Eastern Henrico-Amelia-Eastern Chesterfield
(Including Col. Heights)-
904 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CHESTERFIELD...SOUTHERN
HENRICO...NORTHWESTERN DINWIDDIE AND SOUTHEASTERN AMELIA COUNTIES AND
THE CITY OF RICHMOND...
At 902 AM EDT, a strong thunderstorm was located 7 miles east of
Wilsons, or 8 miles northwest of Dinwiddie, moving northeast at 65
mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Richmond, Colonial Heights, Downtown Richmond, Bon Air, Virginia
Union University, Meadowville, Virginia Commonwealth University,
University Of Richmond, Chester, Highland Springs, Tuckahoe,
Bensley, Bellwood, Matoaca, Sutherland, Chesterfield Court House,
Ettrick, East Highland Park, Lakeside, Chesterfield and Richmond
Heights.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3717 7782 3719 7780 3720 7780 3762 7751
3746 7719 3700 7773 3707 7789
TIME...MOT...LOC 1302Z 215DEG 56KT 3713 7773
05Special Weather Statement
National Weather Service Wakefield VA
929 AM EDT THU APR 6 2017
VAZ065-066-061400-
Mecklenburg-Lunenburg-
929 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT MECKLENBURG AND LUNENBURG
COUNTIES...
At 928 AM EDT, a strong thunderstorm was located 10 miles southeast
of Clarksville, or 12 miles north of Henderson, moving northeast at
75 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Lunenburg, La Crosse,
Boydton, Kells Corner, Rehoboth, Dundas, Bacons Fork, Wilburn,
Beechwood, Gills Corner, Arvins Store, Finchley, Fairview, Rogers
Corner, Pleasant Grove and Bracey.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3706 7837 3694 7801 3666 7807 3654 7813
3654 7858
TIME...MOT...LOC 1328Z 207DEG 66KT 3650 7846
jfosterThe Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
11 thunderstorm wind, 2 tornado. Local standard time, as filed.
Trees were downed near Dorey Park.
Trees were downed near Saluda.
Trees were downed along Interstate 64.
The tornado touched down near the boundary of Lancaster County and the Rappahannock River. The tornado then proceeded across West Irvington and Irvington where it reached its maximum intensity of up to 90 mph. Damage included loss of roofing material, gutters and/or awnings, and siding material, as well as uprooted and snapped hardwood trees. The tornado continued to the northeast with the last damage observed in a wooded area on the east side of the Hills Quarter Subdivision near King Carter Golf course.
Windows were broken including clear story windows or skylights at a small professional building in Kilmarnock. There was also damage to the hospital, and hardwood trees were uprooted.
Numerous trees were downed near Kilmarnock.
Tree was downed and damaged a house.
Numerous trees were downed around Louisa and across the county. Trees blocked west bound lanes on Interstate 64 between mile marker 132 and 140.
Trees and power lines were downed at Richmond and Jackson Avenue.
Trees were downed at Horizons Apartments near Indian River Road, Tatemstown Road, and Kemet Road.
Trees and power lines were downed along Risby Town Road on Gwynn Island.
The tornado touched down near Delia Drive where it destroyed an RV and stripped siding off a house. The tornado moved north northeast and severely damaged a concession stand, a small barn and an outbuilding at Hickory Ridge Farm on Battlefield Boulevard. The tornado proceeded to cross Battlefield Boulevard then crossed Head of the River Road where it reached its strongest point with an estimated wind speed of up to 80 mph. Numerous pine trees were snapped, blocking the road and taking down power lines. Shingle loss less than 20 percent was also evident in the area. The tornado then crossed Beaverdam Road maintaining intensity near 75 mph. The tornado weakened as it crossed Land of Promise Road, but was still strong enough to down a pine tree into a house. The tornado dissipated shortly thereafter.
Twenty homes were damaged in Sandbridge along Sandpiper and Sandfiddler Roads. It was determined that the damage from thunderstorms was due to straight line winds of around 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688702, 688705, 688706, 688768, 688717, 688712, 688720, 688722, 688723, 688724, 688725, 688798, 688728.